Skip to content
July 22, 2013 / Ang

Is this me or the medicine?

Sometimes, there are bad days. I’m calling the recent slew of them “a tailspin.” The days where it feels like the tachycardia has a vengeance, it comes along with its friends chest pain and palpitations. Laying down, which is how I got used to escaping the symptoms once I made “the necessary lifestyle changes” (known as basically quitting life and lounging around the house in the majority of my time, drinking water and Propel almost exclusively, avoiding caffeine, being careful with exercise, etc) hasn’t been helping as much lately. It seems bizarre that a postural tachycardia syndrome doesn’t always follow the rules of going away when I’m not sitting or standing. And my reflux was most definitely back with a vengeance. It only took a week of getting heartburn to the point that I’ve had some trouble sleeping, and nausea so bad that even a few sips of water make me feel sick to cave and call my GI to ask for an appointment so I can get a prescription for it again. Throw in random stabbing pains throughout my abdomen and back, and you have an avalanche of symptoms – seemingly close to their worst, that decided to attack recently.

Now here’s the million dollar question: Is it me or the medicine? Within the past three weeks I started a new medicine for the POTS and started topamax again – at a higher dosage. And guess what? Topamax has the capability of causing ALL of those symptoms. They even happen to be separated from the rest of the side effects with a sentence that I may have ignored: “If you experience any of the following symptoms, call your doctor immediately.” But I honestly laughed when I first read the section – telling a girl whose latest diagnosis involves consistent tachycardia with changes in posture to call a doctor if she had a fast heartbeat. And dizziness? Isn’t that a part of daily life with POTS (especially if you’re a little dehydrated or a little too stubborn)? Why on earth would you expect me to call you immediately if my symptoms causing me to be on a medication that’s causing headaches causing me to see you occurred? Seriously?

But I got sick of being miserable. And I got sick of being scared. I sat there as it felt like my POTS must be progressing because the relief I had gained from starting a much more sedentary lifestyle had started to disappear. The random stabbing pains throughout my abdomen and back (especially after eating) were part of what had me terrified. Throw in the fact that I nearly stopped eating the only “real meal” I had yesterday after just a few bites because I had tried to eat barbecue sauce with my Kennywood chicken the way I always have, and every bite that had the sauce felt like someone was holding a lit match to a specific spot in my stomach, and I was just done. So completely and entirely done.

I had to go to my neurologist’s office to get my medical records and sign the release form this morning anyway, so practically shaking and nearly in tears I said, “Is there any way that I can talk to literally anyone at the office about how long I need to power through these side effects before deciding that they’re real symptoms? My body is freaking out on me, but all of the symptoms are both ones I’ve had in the past, and ones that might be caused by the Topamax. So when I get the chest pains do I go, ‘Oh, it’s just the Topamax – they said this and the tingling should go away if I just keep taking it’ or do I go, ‘Maybe I should be seeing a doctor. I don’t understand why my symptoms are suddenly worse…’?” I also went, “By the way, I know she wants me to get my electrolytes checked later this week – but they were checked when I landed myself in the ER and this is my current potassium level.”

I got a call back within the hour telling me to stop the Topamax immediately and that they would call my new medication in to my pharmacy as soon as I called back with the phone number. Apparently finally saying enough is enough and asking for help works out sometimes. So now the question is – will the symptoms go away, meaning it was the medicine, or will they keep going meaning my body really did just elect to freak out again? Oh, and there’s always the question of whether or not this new medication will wreak just as much havoc. It has drowsiness and dizziness listed as “normal” side effects, tells me that I need to contact my doctor immediately if I have heartburn, shaking, easy bruising, severe abdominal pain, (etc), and says to seek immediate medical attention if I have severe dizziness, fast/irregular heartbeat, or fainting.

Wait, did I really just say that? The new medication that I’m starting because I didn’t know if my POTS was actually getting worse again or the medicine was causing problems has a lot of the same side effects? And the “SEEK IMMEDIATE MEDICAL ATTENTION IF” side effects are my daily symptoms? Well shoot, now what do I do? I guess this is all part of my waiting game. I wonder how long I have to put up with the pains potentially caused by the topamax before deciding that this new medicine’s side effects are the same, or worse – it’s really me and not the medicines. It’s really too bad that they don’t want me to just stop taking all of my medicines because I need the POTS medication and I need to not get the migraines from it for fear of syncope.

Cleveland Clinic. Two weeks. Maybe if I’m lucky these doctors will be a little better at figuring things out (and not giving me side effects that mimic symptoms and scare me).

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: